Alert archive / Puerto Rico / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 18, 2022, 7:29 PM CDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2022, 7:29 PM CDT (00:29 UTC)
- Expired
- Sep 19, 2022, 5:30 AM CDT
- In force
- 10 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 12:15 AM CDT | HEAVY RAIN 2.14 | 2 Sse Campo Rico, PR | MESONET STATION CNAP4 1.5 SE CAMPO RICO. |
| Sep 19, 1:16 AM CDT | HEAVY RAIN 2.29 | Lomas, PR | MESONET STATION GARP4 LOMAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
370
WGCA52 TJSJ 190029
FFWSJU
PRC029-053-089-119-190330-
/O.NEW.TJSJ.FF.W.0048.220919T0029Z-220919T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
829 PM AST Sun Sep 18 2022
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Canovanas County in Puerto Rico...
Fajardo County in Puerto Rico...
Luquillo County in Puerto Rico...
Rio Grande County in Puerto Rico...
* Until 1130 PM AST.
* At 829 PM AST, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 10 inches of rain
have fallen. The expected rainfall rate is 0.25 to 0.5 inches per
hour. Additional rainfall amounts of 0.5 to 2 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and Gauges reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Rivers have crested and are receding for the time being. No river
gages are reporting flooded rivers, but extensive flooding persists
and more rain is on the way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1840 6593 1844 6588 1841 6580 1842 6579
1839 6575 1837 6577 1838 6561 1832 6565
1833 6563 1828 6563 1827 6572 1830 6579
1825 6587 1827 6592 1832 6590
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR
$$
WS2 follow-up statements
689
WGCA52 TJSJ 190304
FFWSJU
PRC029-053-089-119-191030-
/O.EXT.TJSJ.FF.W.0048.000000T0000Z-220919T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1104 PM AST Sun Sep 18 2022
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Canovanas County in Puerto Rico...
Fajardo County in Puerto Rico...
Luquillo County in Puerto Rico...
Rio Grande County in Puerto Rico...
* Until 630 AM AST Monday.
* At 1104 PM AST, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 12 inches of rain
have fallen. The expected rainfall rate is up to 2.5 inches per
hour. Additional rainfall amounts of 1 to 4 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler Radar and Gauges reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
The Canovanas River is likely to return to flood stage again tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1840 6593 1844 6588 1841 6580 1842 6579
1839 6575 1837 6577 1838 6561 1832 6565
1833 6563 1828 6563 1827 6572 1830 6579
1825 6587 1827 6592 1832 6590
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2.5 INCHES IN 1 HOUR
$$
WS497
WGCA72 TJSJ 191029
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
629 AM AST Mon Sep 19 2022
PRC029-053-089-119-191039-
/O.EXP.TJSJ.FF.W.0048.000000T0000Z-220919T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Fajardo PR-Luquillo PR-Rio Grande PR-
629 AM AST Mon Sep 19 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM AST THIS MORNING FOR
CANOVANAS, FAJARDO, LUQUILLO AND RIO GRANDE COUNTIES...
Please continue to heed remaining road closures. A Flood Watch
remains in effect until 600 PM AST today for portions of Puerto Rico
and Virgin Islands.
LAT...LON 1840 6593 1844 6588 1841 6580 1842 6579
1839 6575 1837 6577 1838 6561 1832 6565
1833 6563 1828 6563 1827 6572 1830 6579
1825 6587 1827 6592 1832 6590
$$
OMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:41 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 18, 4:41 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
541 PM AST Sun Sep 18 2022
.SYNOPSIS...
Hurricane Fiona will continue to impact Puerto Rico with heavy
rainfall and tropical storm to hurricane force winds. Flash
flooding, mudslides and rivers out of their banks will continue
through tomorrow. Additionally, hazardous marine conditions are
still in place. A wet pattern will still be in place through
early in the workweek.
&&
.SHORT TERM...Tonight through Tuesday...
Catastrophic flooding and multiple mudslides and river out of
their banks have been the main impacts from Hurricane Fiona. Wind
damage has also been reported, mainly across the interior, west
and south Puerto Rico. Fiona made landfall over Cabo Rojo at 320
PM AST, as a category 1 hurricane, with winds up to 85 mph. The
storm will continue to lift into the Mona Channel, but hurricane
force conditions will continue along western Puerto Rico this
evening, and tropical storm conditions will continue until
tomorrow morning. The trailing moisture associated with the storm
will linger into early in the workweek, further complicating
rescue and recovery efforts. Please follow the latest Hurricane
Local Statement (HLSSJU) and Tropical Cyclone Product (TCPAT2) for
additional details.
&&
.LONG TERM...Wednesday Through Sunday.../from prev discussion/
A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.
&&
.AVIATION...
Hurricane Fiona was centered near 18.2N 67.3W moving NW at 8 kts,
and located about 10 mi W of Mayaguez. Hurricane force winds will
continue to affect TJBQ until 19/01Z, but tropical storm
conditions should continue until 19/15Z. For TJSJ, tropical storm
conditions should continue until 19/06Z. Winds should slow down on
the USVI terminals, but still with SHRA and TSRA causing broken
ceilings and low VIS. Surface winds from the south at
50-60/G80kt near core.
&&
.MARINE...
Hazardous marine conditions are forecast for all of the local
waters for the next several days as Hurricane Fiona moves across
the CWA. Therefore, a Hurricane Warning is in effect for all the
local waters. Building seas up to 18 feet are expected through
Monday morning when Fiona is expected to leave the area. Please
note that high seas, high surf, and strong rip currents will be
life- threatening to those entering the water.
&&
.HYDROLOGY...
heavy rainfall will continue into Monday. The areas most likely
to receive the highest rainfall accumulations are portions of
eastern, interior and southern Puerto Rico, where there is a
potential for rainfall totals to reach 12 to 18 inches with
locally higher amounts to around 30 inches. Across the Vieques
and Culebra and the northern coast of Puerto Rico the potential
exists for rainfall totals to reach 8 to 10 inches. Elsewhere,
including the U.S. Virgin Islands expect rainfall totals to range
between 4 and 6 inches.
Catastrophic flash and urban flooding impacts are occurring
across the interior and eastern and southern half of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the US
Virgin Islands, this rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.
Near 40 rain sensors indicated overflowing, and this conditions
are expected to deteriorate further.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for PRZ001>013.
Flood Watch through Monday afternoon for PRZ001>013.
Coastal Flood Warning until 6 AM AST Monday for PRZ002-003-007-
011.
VI...Flood Watch through Monday afternoon for VIZ001-002.
Tropical Storm Warning for VIZ001-002.
&&
SHORT TERM...WS/RAM
HLS...ERG
IDSS...CVB
PUBLIC...RVT/MMCIn the hours before
Local storm report, Sep 18, 5:21 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
621 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FLOOD 1 NW YABUCOA 18.06N 65.89W
09/18/2022 YABUCOA PR 911 CALL CENTER
CALLE 5 IN YABUCOA IS FLOODED.
&&
MMCLocal storm report, Sep 18, 6:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
712 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 2 SE ARECIBO 18.44N 66.71W
09/18/2022 ARECIBO PR 911 CALL CENTER
REPORTS OF FLOODED ROAD IN PR-10 BY
RESTAURANT TRAPICHE. IT MENTIONED THAT
PEOPLE WERE TRAPPED.
&&
CVBLocal storm report, Sep 18, 6:14 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
714 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLOOD 1 SSE SALINAS 17.96N 66.28W
09/18/2022 SALINAS PR 911 CALL CENTER
FLOODED ROAD IN CALLE A, SALINAS.
&&
MMCLocal storm report, Sep 18, 6:24 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
724 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FLASH FLOOD 2 SSW PARCELAS LA MILAG 18.15N 66.20W
09/18/2022 CIDRA PR 911 CALL CENTER
REPORTED OF A HOUSE BY PR-7730 BEING FLOODED
WITH 4 PEOPLE TRAPPED IN.
&&
CVBLocal storm report, Sep 18, 6:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
748 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM DEBRIS FLOW 2 ESE GUAYNABO 18.37N 66.09W
09/18/2022 SAN JUAN PR 911 CALL CENTER
LIGHT POLE DOWN. POWER LINES ON FLOOR.
&&
MMCLocal storm report, Sep 18, 6:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
753 PM AST SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM DEBRIS FLOW 1 W ACEITUNAS 18.45N 67.08W
09/18/2022 AGUADILLA PR 911 CALL CENTER
LIGHT POLE DOWN. POWER LINES ON THE FLOOR IN
CARRETERA 110 SOUTH.
&&
MMCThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:52 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 8:09 PM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Sep 18, 8:47 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 18, 8:54 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| Sep 19, 3:33 AM CDT | Areal Flood Warning | JSJ | 35 hr | |
| Sep 19, 3:52 AM CDT | Areal Flood Warning | JSJ | 20 hr | |
| Sep 19, 4:04 AM CDT | Areal Flood Warning | JSJ | 15 hr | |
| Sep 19, 4:10 AM CDT | Areal Flood Warning | JSJ | 5 hr | |
| Sep 19, 5:59 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 19, 6:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 19, 6:53 AM CDT | Areal Flood Warning | JSJ | 13 hr | |
| Sep 19, 7:10 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Sep 19, 8:11 AM CDT | Areal Flood Warning | JSJ | 46 hr | |
| Sep 19, 9:00 AM CDT | Areal Flood Warning | JSJ | 11 hr | |
| Sep 19, 10:11 AM CDT | Areal Flood Warning | JSJ | 14 hr | |
| Sep 19, 2:37 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Sep 19, 3:31 PM CDT | Special Weather Statement | JSJ | 119 min | |
| Sep 19, 4:09 PM CDT | Rip Current Statement | JSJ | 12 hr | |
| Sep 19, 4:09 PM CDT | Small Craft Advisory | JSJ | 12 hr | |
| Sep 19, 4:42 PM CDT | Special Weather Statement | JSJ | 48 min | |
| Sep 19, 6:08 PM CDT | Special Marine Warning | JSJ | 52 min | |
| Sep 19, 6:56 PM CDT | Areal Flood Warning | JSJ | 4 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.